Prednisolone - changed brand - huge problem

I've been on Pred (for GCA) since Nov 2016. Gradually reducing (with a few hiccups) - now on 15 - 15.5mg. Not rushing - using more or less the DSNS method. Doing better than before!

Last week, the pharmacy gave me a different brand of Pred. Both are enteric coated. Don't think it's my imagination, but the effects are not the same. The new ones do seem to last longer - the old ones didn't last for 24 hours. This would have been good, BUT they seem to be having a devastating effect on my stomach. Terrible pain.

I still had a few of the old ones and, when I changed back, the stomach symptoms improved hugely. So pretty sure that's the problem.

Would I be within my rights to go back to the pharmacy and ask them to change back to the previous brand? Or can they refuse?

14 Replies

oldestnewest
  • I've had similar problems with a different Medication, l think they'd be unlikely to change them but if you could get another prescription from your GP the Chemist may give you the brand you prefer.

    My Chemist always kept a supply in of my brand of choice.

    I hate it when they change brands!

    Mrs N

  • Thanks for reply. I'm going to have to wait until Tuesday - trust it to be a holiday weekend. Tried earlier today, but the chemist was already shut.

    Pharmacy first - getting a new prescription can't be done in a hurry, unfortunately. Fingers crossed.

  • My chemist kept changing the brand, probably because the wholesaler just happened to have those in stock. Have a chat with your pharmacist, I am sure they will be helpful.

  • Hi

    I have same problem with Levothyroxine can tolerate one brand but not another

    My GP writes brand I want on prescription to ensue I get it

    Rose

  • A similar thing happened to me - I'd been fine on enteric coated and really well managed. Then I got my new batch of tablets - and they were not in blister packs but loose in a tub. I started on the 5mg ones - and within a couple of days was in agony with PMR symptoms. I happened to also have 2.5mg enteric coated - same story there, had been blister packs now loose - they were fine, PMR symptoms all went away, but of course i needed twice as many to make up the dose. I tried the 5mg again - disaster. Unfortunately we were here in Italy and it was 6 months supply! I rang the pharmacy to tell them - no-one else had complained and there was nothing to be done. It then meant I had to switch to Medrol, which is what they use here, no prednsiolone at all. That was the beginning of an absolutely awful year!

    Hope they can get you more of your previous version.

  • Oh I hope so. Hadn't anticipated this problem. . .

  • My pharmacist has in the past 4 months changed my "brand" I never thought about the brand giving different side effects!!

    I have never had such swollen legs/ankles/feet.. even at the height of my treatment, I have even had to buy larger shoes and the terrible weight gain as I reduce the dosage.. I will try my previous brand for the next month.

  • Yes I had no evidence as such that changing the brand affected how I felt. Some packaging though looked really cheap and therefore I asked the pharmacist for the brand that I'd always had. The pharmacist stopped supplying it and said that they could no longer get my brand from the warehouse. I therefore sourced where I could get my brand. Tesco pharmacy were so helpful and tried lots of warehouses and eventually tracked my brand. My doctor doesn't specify my brand but Tesco pharmacy have a note on my file and always order my specific brand. From experience you can't take back ones you don't want but need a new prescription. I wrote a note to my GP specifying mix up and she issued me with new prescription. Jackie X

  • I've been on pred for two and a half years (GCA) and over that time have had different brands, not kept a record or given any thought to their being any difference in effect. I'll be monitoring from now on.

    Currently on 14.5mgs: 2x5mgs coated from Actavis. 2x1mg not coated Actavis. 1x2.5mgs coated Alliance Generics.

    Has anyone had pred from these companies, with what effect? Are there any companies to be avoided if possible?

  • "Are there any companies to be avoided if possible?"

    Not really a question that can be answered since what works for me may not work for you and vice versa. The only difference in the various versions of a generic is the fillers, the stuff used to make up the bulk of the tablet. The substance is identical so that shouldn't make any difference. Many doctors will try to tell you the tablets are identical so it can't make any difference - they aren't and it can!

  • Thanks PMRpro. I didn't expect an easy solution. I'll keep a check in future and monitor changes if any depending on the manufacturer

  • My old ones, which seemed ok, are from Alliance Generics. The new ones, which seem to be causing problems, are a brand called Bristol which has an address in Hertfordshire.

    I have had one or 2 other brands before, but didn't pay attention to effects. It was just so noticeable this time . . .

  • I have always had Actavis uncoated 5mg and 1mg, not had any problem with them.

  • Interesting....I wondered if my not absorbing the prednisone had anything to do with this issue. It happened to me when my blood pressure medicine was switched to a generic. Thanks for the nudge. As always...you are all so helpful.

You may also like...